Kansas, 2002Tornadoes and Flash Flood in Kansas, May 11 to 12, 2002
May 11 to 12, 2002 · NWS ICT · 40 events in 14 counties and zones
26 hail, 7 tornado, 6 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $520,000
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 1:30 PM CST, 40 minutes earlier.
Area forecast discussion, May 11, 1:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT SAT MAY 11 2002
MAIN FCST PROBLEMS: POTENTIAL FOR SVR WX/FLOODING TONIGHT INTO
SUNDAY AM.
FOLLOWING THE MESOETA AT THIS PT...WITH THE ETA SHOWING DECENT
CONSISTENCY WITH THIS FRONTAL SYSTEM COMING THROUGH TONIGHT INTO
SUNDAY.
TONIGHT: LATEST MESOETA CONTINUES TO BRING THE COLD FRONT SEWD INTO
THE FCST AREA TONIGHT. STILL ANTICIPATING SVR CONVECTION TO DEVELOP
IN CNTRL KS ALONG THE COLD FRONT BETWEEN 21Z-00Z. INITIAL MODE COULD BE
SUPERCELLS...BEFORE ACTIVITY TRANSITIONS INTO MORE LINEAR MCS
FORMATION DURING THE EVENING AS LOW LVL CONVERGENCE INCREASES INTO
FRONT. SEVERAL PARAMETERS COMING TOGETHER SUGGESTING HEAVY
RAINFALL/FLOODING AS A POSSIBILITY FOR PORTIONS OF CNTRL/SERN KS.
THE 850 FRONT WL BE SAGGING INTO A HIGH THETA-E BULLSEYE OVER CNTRL
KS...WITH PRECIPITABLE WATER CONTENT OF 1.5 TO 2 IN. ERN KS WL BE IN
THE RR QUAD OF STRENGTHENING UPR JET STREAK IMPLYING STRONG
DIVERGENCE ALOFT...AND SOME 850-300 THICKNESS DIFFLUENCE APPARENT
OVERNIGHT. WL ADD SALINE AND MCPHERSON COS TO CURRENT FLOOD WATCH
AND EXTEND WATCH INTO SUNDAY AM.
SUNDAY: RW/TRW STILL LIKELY IN THE SERN ZONES...AT LEAST IN THE
MORNING GIVEN THE 850 FRONT WL STILL BE SLOWLY MOVG THRU AREA. IN
FACT...WL NEED TO KEEP AT LEAST A SMALL CHC OF RW/TRW GOING IN CNTRL
SXNS WITH THE MID LVL COOLING ASSOCIATED WITH SHORTWAVE
TROF...SPREADING EWD ACROSS SRN KS/OK SUNDAY PM/EVE.
OTHERWISE...CAA/CLOUDS WL KEEP MOST AREAS IN THE UPPER 50S TO UPPER
60S...WITH WARMEST READINGS IN THE SE.
SUN NIGHT: DECREASING CLOUDS FROM NW-SE BEHIND UPR TROF AND FRONT.
THIS SHOULD ALLOW TEMPS TO FALL INTO THE 40S AND LOW 50S AS WINDS
SLACKEN OFF. NO CHANGES TO CURRENT FCST TEMPS.
MONDAY: SFC-850 HIGH BUILDS ACROSS KS WITH MOSTLY SUNNY SKIES IN
STORE. HIGHS NR 70 TO LWR 70S APPEARS REASONABLE GIVEN 1000/850
THICKNESSES AND DEGREE OF MAY SUNSHINE.
EXTENDED PERIOD TUES-SAT:
MEDIUM RANGE MODELS WERE IN A LITTLE BETTER AGREEMENT WITH THE NEXT
UPR TROF MOVG SLOWLY INTO THE WRN U.S. TUES-WED...THEN PROGRESSING
THIS FEATURE TOWARD THE PLAINS FRI/SAT. LEE TROFFING AND LOW LVL JET
DEVELOPMENT WL ALLOW FOR MOISTURE RETURN AND SOME CHC FOR
NIGHTTIME/MORNING ELEVATED CONVECTION WED-THURS. IN FACT...COULD SEE
SOME AS SOON AS TUES NIGHT, BUT WL NOT INTRODUCE YET AS CHANCE LOOKS
TOO SLIGHT. BETTER THREAT FOR CONVECTION WL BE WITH THE FRONT AND
APPROACHING UPR TROF FRI-SAT. DIDNT MAKE ANY SIGNIGIFANT
ADJUSTMENTS TO TEMPS...WITH VALUES NR TO SLIGHTLY ABOVE NORMAL UNTIL
SAT. IF THE MRF IS RIGHT...HIGHS MAY NOT GET OUT OF 60S
SAT...HOWEVER THATS A WEEK AWAY.
FCSTID =
ICT 55 65 47 73 / 70 40 20 0
HUT 53 63 46 72 / 70 30 10 0
EWK 54 64 46 72 / 80 40 20 0
EQA 55 66 48 72 / 80 60 20 0
WLD 56 69 49 74 / 70 50 20 0
RSL 50 58 42 72 / 80 30 0 0
GBD 50 60 43 72 / 70 30 0 0
SLN 51 60 45 71 / 80 30 10 0
MPR 54 64 46 72 / 80 30 10 0
CFV 60 70 51 72 / 70 70 30 0
CNU 60 69 51 71 / 80 70 30 0
K88 60 69 51 71 / 80 70 30 0
.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, May 11, 10:05 AM CST, 4 hours 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112205-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CDT SAT MAY 11 2002
...SEVERE THUNDERSTORMS LIKELY THIS EVENING AND TONIGHT...
A COLD FRONT IS FORECAST TO SAG INTO CENTRAL KANSAS LATE THIS
AFTERNOON. WARM TEMPERATURES AROUND 8000 FEET WILL ACT TO SUPPRESS
ANY THUNDERSTORM ACTIVITY UNTIL AFTER 3 PM NEAR THE FRONT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY NEAR THE FRONT AFTER 3
PM TODAY...MAINLY NORTHWEST OF A SALINA TO GREAT BEND LINE.
INITIALLY...THE STORMS ARE EXPECTED TO TAKE ON THE FORM OF
INDIVIDUAL SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A FEW OF THE STORMS
MAY ALSO BE CAPABLE OF PRODUCING TORNADOES. AFTER 8 PM...THE
STORMS ARE EXPECTED TO FORM INTO A LINE. THIS LINE IS EXPECTED TO
IMPACT AREAS NORTHWEST OF A WINFIELD TO EUREKA LINE THROUGH
MIDNIGHT.
THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL FOR A TIME...HOWEVER TORRENTIAL FLOODING RAINS WILL
ALSO ACCOMPANY THE STORMS LATE TONIGHT. AREAS EAST OF INTERSTATE
135 SHOULD REMAIN ALERT TO THE THREAT OF FLOODING LATE TONIGHT.
SPOTTER ACTIVATION WILL BE NEEDED NORTHWEST OF A HUTCHINSON TO
COTTONWOOD FALLS LINE AFTER 3 PM TODAY...AND ACROSS THE REMAINDER
OF SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER 7 PM TONIGHT.
Event by event
26 hail, 7 tornado, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Lincoln
- When
- May 11, 2:10 PM CST
- Where
- Lincoln County, Denmark
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.083, -98.283
Hail, Lincoln
- When
- May 11, 2:12 PM CST
- Where
- Lincoln County, Sylvan Grove
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.017, -98.383
Hail, Lincoln
- When
- May 11, 2:59 PM CST
- Where
- Lincoln County, Vesper
- Measured
- 4.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.033, -98.283
Hail, Ellsworth
- When
- May 11, 3:00 PM CST
- Where
- Ellsworth County, 1 mi W of Ellsworth
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.733, -98.250
Hail, Lincoln
- When
- May 11, 3:09 PM CST
- Where
- Lincoln County, 7 mi SW of Sylvan Grove
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.950, -98.483
Tornado, Barton
- When
- May 11, 3:14 PM CST to 3:15 PM CST
- Where
- Barton County, Cheyenne Bottoms
- Rating
- F0
- Path length
- 1 mi
- Path width
- 110 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -98.650
Thunderstorm Wind, Lincoln
- When
- May 11, 3:15 PM CST
- Where
- Lincoln County, 8 mi SW of Sylvan Grove
- Measured
- 52 kt (60 mph)
- Reported by
- UNKNOWN
- Coordinates
- 38.933, -98.483
Tornado, Barton
- When
- May 11, 3:20 PM CST to 3:35 PM CST
- Where
- Barton County, 3 mi S of Claflin
- Rating
- F0
- Path length
- 2 mi
- Path width
- 220 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.467, -98.533
Occurred in open country.
Tornado, Lincoln
- When
- May 11, 3:27 PM CST
- Where
- Lincoln County, 9 mi S of Beverly
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 110 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.883, -97.967
Brief touchdown in open country.
Tornado, Ellsworth
- When
- May 11, 3:34 PM CST
- Where
- Ellsworth County, 6 mi S of Ellsworth
- Rating
- F0
- Path length
- 1 mi
- Path width
- 110 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.650, -98.233
Occurred in open country.
Tornado, Saline
- When
- May 11, 3:52 PM CST
- Where
- Saline County, 1 mi N of Hedville
- Rating
- F0
- Path length
- 1 mi
- Path width
- 110 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.883, -97.750
Occurred in open country.
Hail, Barton
- When
- May 11, 3:56 PM CST
- Where
- Barton County, 4 mi E of Susank
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -98.700
Tornado, Rice
- When
- May 11, 3:56 PM CST
- Where
- Rice County, 4 mi E of Bushton
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 110 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.517, -98.333
Brief touchdown in open country.
Hail, Ellsworth
- When
- May 11, 4:19 PM CST
- Where
- Ellsworth County, 8 mi SE of Lorraine
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -98.217
Tornado, Reno
- When
- May 11, 5:25 PM CST
- Where
- Reno County, 1 mi S of Sylvia
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 55 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.950, -98.417
Hail, McPherson
- When
- May 11, 5:55 PM CST
- Where
- McPherson County, 4 mi SW of Lindsborg
- Measured
- 1 in hail
- Reported by
- UNKNOWN
- Coordinates
- 38.550, -97.717
Hail, Kingman
- When
- May 11, 6:05 PM CST
- Where
- Kingman County, Cunningham
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.650, -98.433
Hail, Kingman
- When
- May 11, 6:23 PM CST
- Where
- Kingman County, 3 mi S of Penalosa
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.667, -98.317
Hail, Kingman
- When
- May 11, 6:45 PM CST
- Where
- Kingman County, 4 mi S of Penalosa
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.667, -98.317
Hail, Kingman
- When
- May 11, 6:55 PM CST
- Where
- Kingman County, 1 mi E of Penalosa
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -98.300
Hail, Kingman
- When
- May 11, 8:45 PM CST
- Where
- Kingman County, Varner
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.717, -98.033
Hail, Barton
- When
- May 11, 10:04 PM CST
- Where
- Barton County, Great Bend
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.367, -98.767
Hail, Sedgwick
- When
- May 11, 10:24 PM CST
- Where
- Sedgwick County, Clearwater
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.500, -97.500
Thunderstorm Wind, Sedgwick
- When
- May 11, 10:25 PM CST
- Where
- Sedgwick County, Haysville
- Measured
- 65 kt (75 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -97.367
Ten inch diameter tree blown onto house. Power lines downed.
Hail, Sedgwick
- When
- May 11, 10:30 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.700, -97.333
Thunderstorm Wind, Sedgwick
- When
- May 11, 10:40 PM CST
- Where
- Sedgwick County, Haysville
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -97.367
Thunderstorm Wind, Sedgwick
- When
- May 11, 10:50 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 56 kt (64 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Power lines downed on south side.
Hail, Harper
- When
- May 11, 10:50 PM CST
- Where
- Harper County, 8 mi W of Anthony
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -98.183
Hail, Sedgwick
- When
- May 11, 10:53 PM CST
- Where
- Sedgwick County, Derby
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.550, -97.267
Hail, Butler
- When
- May 11, 11:01 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.567, -97.133
Thunderstorm Wind, Butler
- When
- May 11, 11:01 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 56 kt (64 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.567, -97.133
Six inch diameter limbs downed.
Hail, Lincoln
- When
- May 11, 11:25 PM CST
- Where
- Lincoln County, 2 mi N of Westfall
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -98.000
Hail, Ellsworth
- When
- May 11, 11:40 PM CST
- Where
- Ellsworth County, 10 mi NW of Ellsworth
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.833, -98.367
Hail, Ellsworth
- When
- May 11, 11:45 PM CST
- Where
- Ellsworth County, Black Wolf
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.750, -98.367
Thunderstorm Wind, Sumner
- When
- May 11, 11:46 PM CST
- Where
- Sumner County, Belle Plaine
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.400, -97.233
Hail, Lincoln
- When
- May 12, 12:02 AM CST
- Where
- Lincoln County, 2 mi S of Lincoln
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.000, -98.150
Hail, Lincoln
- When
- May 12, 12:07 AM CST
- Where
- Lincoln County, 7 mi E of Lincoln
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.033, -98.017
Hail, Cowley
- When
- May 12, 12:25 AM CST
- Where
- Cowley County, 2 mi S of Rock
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.417, -97.000
Hail, Neosho
- When
- May 12, 1:50 AM CST
- Where
- Neosho County, 2 mi E of Erie
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.567, -95.217
Flash Flood, Butler
- When
- May 12, 2:00 AM CST to 6:00 AM CST
- Where
- Butler County, Augusta
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Part of Highway 54 closed. Numerous basements flooded.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, May 11 to 12, 2002$1.3 million · 52 kt wind · 24 events
- High Wind in Iowa, May 11, 2002$1.4 million · 51 kt wind · 17 events
- Flash Flooding and Flooding in Illinois, May 11 to 13, 2002$500,000 · 1.5 in hail · 12 events
- Tornadoes and Hail in Kansas, May 11, 2002$7,000 · F0 · 67 events
- Flooding in Iowa, May 11 to 14, 2002$120,000 · 12 events
- Flooding in Missouri, May 11 to 17, 2002$40,000 · 16 events
- Damaging Winds in Alabama, May 11, 2002$30,000 · 2 events
- Hail and Damaging Wind in Alabama, May 11, 2002$20,000 · 50 kt wind · 2 events
- Damaging Winds in Oklahoma, May 11, 2002$15,000 · 62 kt wind · 3 events
- Flash Flooding and Flood in Illinois, May 11 to 12, 200210 events
- High Surf in Hawaii, May 11 to 13, 20028 events
- Hail in Kansas, May 11, 20020.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288609, 5288610, 5288611, 5288723, 5288612, 5288717, 5288718, 5288613, 5288823, 5288719, 5288711, 5288712, 5288720, 5288721, 5288824, 5288713, 5288714, 5288715, 5288716, 5288722, 5288741, 5288724, 5288725, 5288726, 5288727, 5288728, 5288729, 5288730, 5288731, 5288607, 5288608, 5288732, 5288733, 5288734, 5288735, 5288736, 5288737, 5288738, 5288740, 5288739.